Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 207, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2012, 6:40 PM EDT for Meigs County, Rhea County, Roane County, Tennessee. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 5, 2012, 7:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Meigs County, TN, Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:40 PM EDT | TSTM WND DMG | Rockwood, TN | SEVERAL TREES DOWN. |
| Jul 5, 7:15 PM EDT | TSTM WND DMG | Decatur, TN | NUMEROUS TREES DOWN ACROSS THE COUNTY. |
| Jul 5, 7:20 PM EDT | TSTM WND DMG | Spring City, TN | NUMEROUS TREES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:19 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
416
WUUS54 KMRX 052240
SVRMRX
TNC121-143-145-052345-
/O.NEW.KMRX.SV.W.0207.120705T2240Z-120705T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEIGS COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 745 PM EDT
* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KINGSTON...AND WAS MOVING SOUTH AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM THIS
EVENING FOR MUCH OF EAST TENNESSEE.
&&
LAT...LON 3536 8498 3538 8503 3541 8502 3544 8512
3550 8514 3554 8510 3557 8511 3578 8490
3586 8475 3595 8440 3583 8435 3581 8438
3578 8438 3577 8442 3571 8452 3567 8453
3562 8465 3536 8485 3529 8494
TIME...MOT...LOC 2239Z 011DEG 28KT 3584 8452
$$
DMG2 follow-up statements
848
WWUS54 KMRX 052311
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT THU JUL 5 2012
TNC145-052320-
/O.CAN.KMRX.SV.W.0207.000000T0000Z-120705T2345Z/
ROANE TN-
711 PM EDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR ROANE COUNTY IS CANCELLED...
THE SEVERE STORMS HAVE EXITED THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM THIS
EVENING FOR CENTRAL EAST TENNESSEE.
&&
LAT...LON 3537 8499 3538 8503 3542 8503 3544 8511
3550 8514 3554 8510 3557 8511 3568 8498
3578 8490 3562 8465 3545 8481 3536 8485
3536 8488 3534 8487 3529 8493
TIME...MOT...LOC 2310Z 011DEG 28KT 3563 8488
$$
TNC121-143-052345-
/O.CON.KMRX.SV.W.0207.000000T0000Z-120705T2345Z/
RHEA TN-MEIGS TN-
711 PM EDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM FOR
MEIGS AND RHEA COUNTIES...
AT 705 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
SPRING CITY...AND WAS MOVING SOUTH AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DECATUR...DAYTON...EVENSVILLE...OLD WASHINGTON...GRAYSVILLE AND BIG
SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM THIS
EVENING FOR SOUTHEAST TENNESSEE.
&&
LAT...LON 3537 8499 3538 8503 3542 8503 3544 8511
3550 8514 3554 8510 3557 8511 3568 8498
3578 8490 3562 8465 3545 8481 3536 8485
3536 8488 3534 8487 3529 8493
TIME...MOT...LOC 2310Z 011DEG 28KT 3563 8488
$$
DMG554
WWUS54 KMRX 052339
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EDT THU JUL 5 2012
TNC121-143-052348-
/O.EXP.KMRX.SV.W.0207.000000T0000Z-120705T2345Z/
RHEA TN-MEIGS TN-
739 PM EDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR MEIGS AND RHEA COUNTIES WILL
EXPIRE AT 745 PM...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM THIS
EVENING FOR SOUTHEAST TENNESSEE.
&&
LAT...LON 3537 8499 3538 8503 3542 8503 3544 8511
3550 8514 3554 8510 3557 8511 3568 8498
3578 8490 3562 8465 3545 8481 3536 8485
3536 8488 3534 8487 3529 8493
TIME...MOT...LOC 2338Z 011DEG 28KT 3542 8493
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:48 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 5, 5:48 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT THU JUL 5 2012
.DISCUSSION...JUST SENT QUICK UPDATE TO REMOVE WATCH 469 FROM
NORTHEAST COUNTIES. ALSO MADE SOME CHANGES TO THE DATABASE MAINLY
TO TEMPS AND DEW POINTS TO BETTER FIT CURRENT TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 100 73 100 73 / 40 20 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 98 71 98 71 / 40 20 20 20 20
OAK RIDGE, TN 71 98 72 98 72 / 40 20 20 20 20
TRI CITIES AIRPORT, TN 66 96 69 96 69 / 40 20 20 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
MCMINN...MEIGS...RHEA...SEQUATCHIE...WEST POLK.
HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 9 PM EDT /8 PM CDT/
FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
HAMILTON...MARION...MCMINN...MEIGS...RHEA...SEQUATCHIE...
WEST POLK.
VA...NONE.
&&
LWHazardous weather outlook, Jul 5, 9:20 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 920 AM EDT THU JUL 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 920 AM EDT (820 AM CDT) THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE SOUTHWARD INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF SOUTHEAST TENNESSEE FOR THIS AFTERNOON AND EVENING...WITH HEAT INDEX VALUES REACHING 100 TO 105 DEGREES DURING PEAK HEATING. TAKE IT EASY ON THOSE OUTDOOR PROJECTS OR ACTIVITIES...AND FIND A SHADY SPOT AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE WEEKEND...WITH THUNDERSTORM COVERAGE INCREASING SIGNIFICANTLY BY SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SAGS SOUTHWARD INTO THE REGION. THE MAIN SEVERE THREATS EACH DAY WILL BE STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. HOT TEMPERATURES REMAIN IN THE FORECAST INTO THE WEEKEND...AND HEAT INDICES MAY APPROACH OR EXCEED 105 DEGREES...ESPECIALLY ACROSS SOUTHEAST TENNESSEE AGAIN ON FRIDAY. STAY TUNED...AND REMEMBER TO PRACTICE SAFETY RULES IF YOU ARE OUT IN THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN SOMETIME EARLY NEXT WEEK. DMG
In the hours before
Local storm report, Jul 5, 5:59 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/05/2012 KNOX TN TRAINED SPOTTER
ONE TREE AND NUMEROUS LIMBS DOWN ON RUGGLES FERRY ROAD.
&&Local storm report, Jul 5, 6:10 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG SEVIERVILLE 35.89N 83.58W
07/05/2012 SEVIER TN 911 CALL CENTER
ROOF BLOWN OFF OF COMMERCIAL STRUCTURE.
&&Local storm report, Jul 5, 6:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG PIGEON FORGE 35.79N 83.56W
07/05/2012 SEVIER TN 911 CALL CENTER
DAMAGE TO TRAILERS AND SEVERAL TREES DOWN IN CAMPGROUND
OFF OF WEARS VALLEY RD.
&&Local storm report, Jul 5, 6:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 3 N WHITE PINE 36.14N 83.30W
07/05/2012 HAMBLEN TN 911 CALL CENTER
FEW TREES DOWN IN THE WITT COMMUNITY.
&&Local storm report, Jul 5, 6:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 S MARYVILLE 35.73N 83.97W
07/05/2012 BLOUNT TN TRAINED SPOTTER
FEW TREES DOWN.
&&Local storm report, Jul 5, 6:31 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/05/2012 KNOX TN TRAINED SPOTTER
FEW TREES DOWN AND DAMAGE TO THE ROOF OF A COMMERCIAL
STRUCTURE ON JOHN SEVIER HWY.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:38 AM EDT | Heat Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 17 hr |
| Jul 5, 2:11 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 64 min |
| Jul 5, 2:16 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 44 min |
| Jul 5, 2:40 PM EDT | Areal Flood Advisory | MRX | Marion | 2 hr |
| Jul 5, 2:50 PM EDT | Heat Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 13 hr |
| Jul 5, 2:56 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 64 min |
| Jul 5, 3:49 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hancock, Hawkins, Sullivan, Unicoi and 1 more | 56 min |
| Jul 5, 4:05 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan, Washington | 3 hr |
| Jul 5, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 53 min |
| Jul 5, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Hawkins | 63 min |
| Jul 5, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock, Union | 53 min |
| Jul 5, 5:03 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson | 57 min |
| Jul 5, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 62 min |
| Jul 5, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Knox and 2 more | 59 min |
| Jul 5, 5:46 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Cocke, Grainger, Greene, Hamblen and 5 more | 119 min |
| Jul 5, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Loudon, Monroe, Morgan, Roane, Scott | 54 min |
| Jul 5, 5:52 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 23 min |
| Jul 5, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Monroe, Sevier | 46 min |
| Jul 5, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 61 min |
| Jul 5, 7:25 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.